October 08, 2008,
A.S. asks from Overland Park, KS on October 05, 2008
Amoxicillin Rash in 19 Month Old
My son was taking Amoxicillin for an ear infection. He was almost done with the prescription when on Friday he woke up with a rash that progressively got worse through out the day. I took him to his regular Dr who said we may be dealing with a penicillin allergy and not to finish the prescription. He has been on Amoxicillin several times before and has never had this kind of reaction. I have read about an Amoxicillin rash that can happen but does not necessarily mean an allergy exists. The rash has not gotten much better (it's practically all over his poor little body). It doesn't seem to be bothering him too much but he sounds like he still hasn't gotten over this cold and I'm afraid the ear infection will come back. Has anyone experienced this? If so, any advice?
M.B. answers from Wichita on October 07, 2008
Sounds like he is allergic. My oldest developed an allergy to Amoxicillan after a few rounds of it. We now put him on the other 'family' of drugs and we have now problems. Good luck!
B.K. answers from Wichita on October 06, 2008
My daughter had the exact same reaction after being on amoxicillin several times and the Dr. told me the same. He also told me that if it is a penicillin reaction it would be very dangerous to try it again. There are also many other drugs out there they can replace it with. Do be careful, my daughter also has a sensitivity to sulfa based drugs. Unfortunately we have to go with the more expensive drugs for her. Barb K.
Moms recommend the following deals from Mamapedia:
$ 15 - Personalized Gifts with All Your Favorite Characters, 50% Off
$ 13 - Personalized Storybooks, 48% Off
$ 5 - 8"x10" Canvas Photo Prints from CanvasPeople, 90% Off
$ 8 - Handcrafted, Personalized Photoblock Ornament, 69% Off
$ 14 - Santa Sent Me A Message: Elf with Personalized Letter from Santa, 53% Off
$ 15 - Swaag Store Six Foot Blackboard Wall Decal, 63% Off
$ 40 - Personalized Sterling Silver Monogram Necklace, 70% Off
$ 7 - 3-Month Subscription for Tablet Learning Apps from Agnitus, 67% Off
$ 39 - Online Lifetime Premium Subscription For Kids, 74% Off
$ 12 - Custom Photo Holiday Cards, 63% Off
B.B. answers from Kansas City on October 06, 2008
The same thing happened with my oldest son. Once he had the reaction to amox. the dr. put him on a different sulfer medication cephclor. The next ear infection we used the cephclor, he broke out with a rash again. The dr. then put him on pedizole, same thing happened with the next ear infection. The dr. then determined that he was allergic to sulfer meds. So the only thing he could take is zythromax. We were told to have him checked by an allergist when he got older to see if he is still allergic or if he grew out of it.
T.M. answers from Kansas City on October 05, 2008
Allergies are funny things, I wouldn't put him back on it if the doctor thinks it's a reaction, penicillin allergies are not something to mess with. A lot of times my kids have finished their meds and still seem sick, but usually the medicine eventually takes care of it. The doctor will put him on a different medicine if he's not over the cold. An allergy can develop over time and you might not react another time, but have a severe reaction another time. My dad didn't develop a penicillin allergy until he was 40 or 50, then he felt like his throat was closing up, so take the doctors advice and ask for a different med if you think he needs it.
K.K. answers from Kansas City on October 06, 2008
Both myself and my 3-year-old daughter are allergic to the penicillins. Actually, she's allergic to most other antibiotics as well, so we are grappling with, "what doesn't cause a reaction?". Anyhow, we gave her Benedryl and they kept switching her prescription to other antibiotic families, to which she kept having reactions. The bottom line is, especially with ear infections and colds, they only last for 7-10 days or so, exactly for as long as prescriptions are usually consumed. So a doctor's advice was that maybe she didn't really need antibiotics for less severe things like ear infections and cold, which eventually go away on their own after running their course. For the time being, I have chosen this route (to let the non-severe infections clear up on their own - and they always seem to). But I would talk to a doctor about alternatives, other options, and other types of medication prescriptions that are not in the penicillin family: Ortho-somethings,I can't remember the others. Anyhow, I hope this helps,
L.K. answers from Kansas City on October 07, 2008
My son had the same thing happen to him when he was 2. He's 5 now. He was taking Augmentin, which I believe is a stronger form of Amoxicillin. He had taken Amoxicillin before for ear infections and never had a problem, but about day 7 of the Augmentin he broke out in an all-body rash...lots of red welt-like areas all over him. It cleared up soon after discontinuing the medicine. So now I always tell doctors that he is allergic to Augmentin, and they use a different antiobiotic, and he doesn't have any problems. His ear infections never really returned after he turned 3. Hope your son's rash is clearing up...I remember it being really alarming for me, but it didn't seem to bother my son any! Good luck.
J.V. answers from Topeka on October 06, 2008
I have not experienced this, but it does sound like an allergic reaction or even possibly, a sensitivity. I'm not a doctor, but I am a nurse. An allergy to a medication (especially an antibiotic) can happen at anytime. It doesn't matter if the person has taken it several times before. It's just like any other allergy. For example, growing up, I loved and ate a lot of pork (sausage and bacon). As a kid, I had no problem with it; however, as a teen, I developed a food allergy to it, and now as an adult I'm totally allergic to it. The same goes for milk. I had no problem with milk growing up, but as a teen, I developed lactose-intolerance. The same holds true for medications. It's just your body's way of reacting to what it deems to be a foreign invader. You will want to keep this reaction in mind. Please have your baby's physician put in his chart that he has had a reaction to Amoxicillin. If he had a reaction to this medication, he will more than likely have a reaction to any -cillin family drug from now on, and the next time, it could be very dangerous for him. -Cillin allergies are one of the deadliest allergies other than peanuts and bee stings. Many people don't know they have them until it's too late. You don't want your baby to take that chance. Make sure that you keep this in mind and let other doctors know. You might even want to get a medical bracelet to put on your child.
S.H. answers from St. Louis on October 06, 2008
the important thing to remember is that...regardless of the cause....this is a reaction to something.
my son lived on peanut butter & banana until he was 5 when he began reacting to it. Instead of getting better, the allergy has increased through the past few years....he now cannot be in the same room with peanuts. BUT, this allergy manifests only in a rash...never respiratory!
Sooo, be very aware that there could be more than one answer & it will take some time to determine the actual cause of this event.
C.V. answers from Kansas City on October 06, 2008
My Son did the exact same thing.He had taken it several times before.We figured it was just safe to say he was allergic.They don't have to react before that to be allergic because you can develope allergies.My son's rash was even one of the worst the pediatrician had seen.I wouldn't do anything unless you think he's uncomfortable.Then you could do benedryl for the rash and tylenol or ear drops if you think he is in pain.If he starts back like he was acting before with the ear infection then take him back in,otherwise I wouldn't worry.
G.B. answers from Kansas City on October 06, 2008
It is very common to take several exposures before an allergic reaction is present. I am allergic to pennicillans but took them several times when I was little before I developed an allergy to it. Its really not a big deal. If the ear infection comes back, there are plenty of other antibiotics that are perfectly safe and effective that doctors can prescribe. Definitely tell your pharmacy that your child developed a reaction to the medicine so they can note it in his profile, as well as any doctors you visit.